Share This Article:

Altered Mental Status and Hyperammonemia after Overdose of Valproic Acid with Therapeutic Valproic Acid Concentrations

Abstract Full-Text HTML XML Download Download as PDF (Size:245KB) PP. 546-549
DOI: 10.4236/ijcm.2014.510075    3,578 Downloads   4,678 Views   Citations

ABSTRACT

Valproic acid is used in the treatment of multiple disorders. Adverse effects from valproic acid include hepatotoxicity, hypotension, metabolic acidosis, and decreased mental status. Valproic acid also causes hyperammonemia. Many physicians assume that this is due to a supratherapeutic valproic acid concentration; when in fact, it can occur with therapeutic valproic acid concentrations. This is because the hyperammonemia may be related to carnitine deficiency and disruption of the urea cycle, which can both occur with therapeutic valproic acid concentrations. We report a patient presented to the emergency department with alteration of mental status after ingesting valproic acid for recreational purposes, who developed hyperammonemia with a therapeutic valproic acid concentration.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

Schwarz, E. and Thoelke, M. (2014) Altered Mental Status and Hyperammonemia after Overdose of Valproic Acid with Therapeutic Valproic Acid Concentrations. International Journal of Clinical Medicine, 5, 546-549. doi: 10.4236/ijcm.2014.510075.

References

[1] Sztajnkrycer, M.D. (2002) Valproic Acid Toxicity: Overview and Management. Journal of Toxicology—Clinical Toxicology, 40, 789-801.
http://dx.doi.org/10.1081/CLT-120014645
[2] Lheureux, P.E. and Hantson, P. (2009) Carnitine in the Treatment of Valproic Acid-Induced Toxicity. Journal of Toxicology—Clinical Toxicology, 47, 101-111.
http://dx.doi.org/10.1080/15563650902752376
[3] Dealberto, M.J. and Sarazin, F.F. (2008) Valproate-Induced Hyperammonemic Encephalopathy without Cognitive Sequelae: A Case Report in the Psychiatric Setting. The Journal of Neuropsychiatry and Clinical Neurosciences, 20, 369-371.
http://dx.doi.org/10.1176/appi.neuropsych.20.3.369
[4] Verrotti, A., Trotta, D., Morgese, G., et al. (2002) Valproate-Induced Hyperammonemic Encephalopathy. Metabolic Brain Disease, 17, 367-373.
http://dx.doi.org/10.1023/A:1021918104127
[5] Hamer, H.M., Knake, S., Schomburg, U., et al. (2000) Valproate-Induced Hyperammonemic Encephalopathy in the Presence of Topiramate. Neurology, 54, 230-232.
http://dx.doi.org/10.1212/WNL.54.1.230
[6] Itoh, H., Suzuki, Y., Fujisaki, K., et al. (2012) Correlation between Plasma Ammonia Level and Serum Trough Concentration of Free Valproic Acid in Patients with Epilepsy. Biological and Pharmaceutical Bulletin, 35, 971-974.
http://dx.doi.org/10.1248/bpb.35.971
[7] Laub, M.C. (1986) Hyperammonemia in Valproate Therapy in Children and Adolescents. Der Nervenarzt, 57, 314-318.
[8] Spiller, H.A., Krenzelok, E.P., Klein-Schwartz, W., et al. (2000) Multicenter Case Series of Valproic Acid Ingestion: Serum Concentrations and Toxicity. Journal of Toxicology—Clinical Toxicology, 38, 755-760.
http://dx.doi.org/10.1081/CLT-100102388
[9] Raskind, J.Y. and El-Chaar, G.M. (2000) The Role of Carnitine Supplementation during Valproic Acid Therapy. Annals of Pharmacotherapy, 34, 630-638.
http://dx.doi.org/10.1345/aph.19242
[10] Li, J., Norwood, D.L., Mao, L.F., et al. (1991) Mitochondrial Metabolism of Valproic Acid. Biochemistry, 30, 388-394.
http://dx.doi.org/10.1021/bi00216a012
[11] Mackay, F.J., Wilton, L.V., Pearce, G.L., et al. (1997) Safety of Long-Term Lamotrigine in Epilepsy. Epilepsia, 38, 881-886.
http://dx.doi.org/10.1111/j.1528-1157.1997.tb01252.x
[12] Shan, J.C., Hsieh, M.H., Liu, C.C., et al. (2010) Clinical Alertness to Valproic Acid-Induced Hyperammonemia—Two Case Reports. Journal of Psychopharmacology, 24, 943-945.
http://dx.doi.org/10.1177/0269881109102635
[13] Raja, M. and Azzoni, A. (2002) Valproate-Induced Hyperammonaemia. Journal of Clinical Psychopharmacology, 22, 631-633.
http://dx.doi.org/10.1097/00004714-200212000-00019
[14] Bocchetta, A., Siddu, A., Sardu, C., et al. (2012) Ammonemia in Bipolar Patients on Maintenance Treatment with Valproic Acid. Journal of Clinical Psychopharmacology, 32, 148-150.
http://dx.doi.org/10.1097/JCP.0b013e318240a4a7
[15] Thom, H., Carter, P.E., Cole, G.F., et al. (1991) Ammonia and Carnitine Concentrations in Children Treated with Sodium Valproate Compared with Other Anticonvulsant Drugs. Developmental Medicine and Child Neurology, 33, 795-802.
http://dx.doi.org/10.1111/j.1469-8749.1991.tb14963.x
[16] Hung, C.C., Li, T.M., Wei, I.H., et al. (2011) The Real Mechanism of VPA-Induced Hyperammonemia Remains Unknown. General Hospital Psychiatry, 33, e83-e84.
[17] Young, L. and Coffey, B.J. (2010) Bipolar Disorder and Valproate-Induced Hyperammonemic Encephalopathy in an Adolescent with Diabetes. Journal of Child and Adolescent Psychopharmacology, 20, 449-452.
http://dx.doi.org/10.1089/cap.2010.2052
[18] Mock, C.M. and Schwetschenau, K.H. (2012) Levocarnitine for Valproic-Acid-Induced Hyperammonemic Encephalopathy. American Journal of Health-System Pharmacy, 69, 35-39.
http://dx.doi.org/10.2146/ajhp110049

  
comments powered by Disqus

Copyright © 2018 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.